Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

June 29, 20167 counties in North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 29, 2016, 1:08 PM MDT for 7 counties in North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2016, 1:08 PM MDT (19:08 UTC)
Expired
Jun 29, 2016, 2:00 PM MDT
In force
52 min
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Morton County, ND, Sioux County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 158 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 1:46 PM MDTHAIL 0.7514 S Rhame, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS83 KBIS 291908
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
208 PM CDT WED JUN 29 2016
 
NDZ031>034-040>045-292000-
ADAMS ND-STARK ND-HETTINGER ND-MORTON ND-SIOUX ND-GRANT ND-
BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-BOWMAN ND-
208 PM CDT WED JUN 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN...HETTINGER...
SLOPE...GRANT...SOUTHERN GOLDEN VALLEY...SOUTHERN STARK...
SOUTHWESTERN BILLINGS...SIOUX...ADAMS AND CENTRAL MORTON COUNTIES
UNTIL 300 PM CDT/200 PM MDT/...

AT 208 PM CDT/108 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF CARSON TO
7 MILES SOUTHEAST OF MARMARTH. MOVEMENT WAS SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BOWMAN...HETTINGER...GLEN ULLIN...MOTT...ELGIN...SELFRIDGE...
AMIDON...NEW SALEM...NEW ENGLAND...CARSON...SCRANTON...FLASHER...
NEW LEIPZIG...RHAME...REEDER...REGENT...MARMARTH...ALMONT...
GOLVA AND HAYNES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4676 10402 4687 10123 4595 10060 4595 10404
TIME...MOT...LOC 1908Z 325DEG 26KT 4651 10157 4620 10386 

$$

JONES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 29, 11:31 AM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 29, 11:31 AM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1231 PM CDT WED JUN 29 2016

.UPDATE...
Issued at 1229 PM CDT Wed Jun 29 2016

A few showers and thunderstorms continue to randomly develop over
the area with modest instability in place as a weak short wave
slides through. Expect this trend to continue through the
afternoon.

UPDATE Issued at 846 AM CDT Wed Jun 29 2016

A few thunderstorms have developed over portions of the area
mainly along the Missouri River and southwest in an area of
modest instability. Do not expect these storms to get to strong
with instability remaining on the low side. Additional showers and
thunderstorms still possible later today. Updates have been sent.

UPDATE Issued at 638 AM CDT Wed Jun 29 2016

Scattered thunderstorms currently confined to the far southwest.
Upstream convection in montana currently seeing a diurnal minimum.
Will update current conditions and trend thunderstorms down
southwest this morning. Expect gradual increase in thunderstorms
this afternoon on approach of upstream shortwave.

UPDATE Issued at 415 AM CDT Wed Jun 29 2016

Will update the chance for thunderstorms across the southwest
this morning. Current Line of storms extends from adams county
northwest through golden valley county. Uncertain how long they
will remain nearly steady state but should last a few more hours
as a line.

&&

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Wed Jun 29 2016

The relative lack of moisture and instability will play a
significant role in the thunderstorm trends across west and central
North Dakota. First, due to the lack of significant CAPE and shear
the threat for severe storms is low.

The CAM models and the GFS have been over developing the convection
so far today so these models initially have been limited in their
usefulness for short term trends. Thunderstorms that have developed
have done so in weak upslope flow across the southwest where CAPE
and mid level lapse rates are more favorable. Across the remainder
of the region mid level lapse rates have been more unfavorable for
convection.

Have had to adjust the pops for the short term through early
afternoon focusing on the southwest and south central. By late this
afternoon and evening a shortwave trough in northwest flow aloft
will bring better dynamics and support for thunderstorms across
northern and central North Dakota. Both the ECMWF and GFS have a
strong diurnal trend to the storms, with late afternoon areas of
storms in southern canada trending quickly down in the evening as
they move into North Dakota. The lack of moisture/precipitable
water is the likely reason for not sustaining more widespread
convection through the night.

Highs today will be still be slightly below normal from teh mid 70s
north central to the lower 80s southwest. tonight lows will be in
the 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 AM CDT Wed Jun 29 2016

For Thursday, a north to northeasterly flow Thursday both at the
surface and aloft will produce a dry and cooler day behind a
departing cold front. Highs will be in the lower to mid 70s.

Thursday night through Sunday night, a low level southerly flow
initiates in the far west Thursday night, then overspreads all of
western and central ND Friday through Sunday. Several shortwaves
embedded within a broad to nearly zonal flow will interact with the
ongoing low level moisture advection and increased instability, to
produce several chances for showers and thunderstorms. The most
widespread activity looks to occur Saturday night through Sunday
night. Surface dewpoints are forecast into the lower and mid 60s
across central ND during this time along with the highest cape and
shear.

For Monday into Tuesday night, both the GFS and EC show shower and
thunderstorm potential through 00Z Tuesday, but then produce a
period of dry weather Monday night. Tuesday onward, little or no
relief with near daily chances for showers and thunderstorms as a
progressive flow and incoming shortwaves create more opportunities
for precipitation. Temperatures will rise into the 80s over the
weekend and continue into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1229 PM CDT Wed Jun 29 2016

Isolated to scattered thunderstorms expected this afternoon into
this evening. Otherwise...VFR conditions are expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...WAA
LONG TERM...KS
AVIATION...JJS
Hazardous weather outlook, Jun 29, 11:18 AM MDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1218 PM CDT WED JUN 29 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301730-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1218 PM CDT WED JUN 29 2016 /1118 AM MDT WED JUN 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
A STORM OR TWO MAY BECOME STRONG THIS AFTERNOON...THOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS DAILY FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 29, 11:43 AM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1143 AM MDT WED JUN 29 2016

NDZ033-291815-
STARK ND-
1143 AM MDT WED JUN 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STARK
COUNTY UNTIL 1215 PM MDT...

AT 1142 AM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF TAYLOR TO 5 MILES SOUTH
OF DICKINSON. MOVEMENT WAS SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DICKINSON...GLADSTONE...TAYLOR...SCHEFIELD...
DICKINSON REGIONAL AIRPORT AND LEFOR.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4663 10286 4685 10291 4692 10240 4670 10215
      4663 10268
TIME...MOT...LOC 1742Z 330DEG 18KT 4684 10246 4680 10276

ACOOP
Local storm report, Jun 29, 12:13 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
113 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             DICKINSON               46.88N 102.79W
06/29/2016  E0.88 INCH       STARK              ND   PUBLIC

            RELAYED BY BROADCAST MEDIA. TIME ESTIMATED BY RADAR.

&&

JJS
Special weather statement, Jun 29, 12:19 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
119 PM CDT WED JUN 29 2016

NDZ033-034-040>042-291900-
STARK ND-HETTINGER ND-MORTON ND-GRANT ND-SLOPE ND-
119 PM CDT WED JUN 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HETTINGER...EASTERN
SLOPE...NORTHWESTERN GRANT...STARK AND NORTHWESTERN MORTON COUNTIES
UNTIL 200 PM CDT/100 PM MDT/...

AT 119 PM CDT/1219 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
RICHARDTON TO 5 MILES NORTHWEST OF REGENT. MOVEMENT WAS EAST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
DICKINSON...GLEN ULLIN...MOTT...ELGIN...BELFIELD...HEBRON...
NEW ENGLAND...RICHARDTON...SOUTH HEART...GLADSTONE...NEW LEIPZIG...
REGENT...HEART BUTTE DAM...BURT...HAVELOCK...SCHEFIELD...BENTLEY...
LEFOR...HEIL AND DICKINSON REGIONAL AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4629 10321 4688 10323 4690 10170 4630 10169
TIME...MOT...LOC 1819Z 289DEG 17KT 4681 10219 4647 10265

JONES
Special weather statement, Jun 29, 12:24 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1224 PM MDT WED JUN 29 2016

NDZ040-043-291915-
SLOPE ND-BOWMAN ND-
1224 PM MDT WED JUN 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOWMAN AND
SOUTHWESTERN SLOPE COUNTIES UNTIL 115 PM MDT...

AT 1223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF BAKER...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RHAME...MARMARTH...PRETTY BUTTE AND SUNSET BUTTE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4654 10404 4651 10349 4608 10360 4607 10405
TIME...MOT...LOC 1823Z 303DEG 17KT 4642 10407

JONES
Special weather statement, Jun 29, 1:08 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
208 PM CDT WED JUN 29 2016

NDZ031>034-040>045-292000-
ADAMS ND-STARK ND-HETTINGER ND-MORTON ND-SIOUX ND-GRANT ND-
BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-BOWMAN ND-
208 PM CDT WED JUN 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN...HETTINGER...
SLOPE...GRANT...SOUTHERN GOLDEN VALLEY...SOUTHERN STARK...
SOUTHWESTERN BILLINGS...SIOUX...ADAMS AND CENTRAL MORTON COUNTIES
UNTIL 300 PM CDT/200 PM MDT/...

AT 208 PM CDT/108 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF CARSON TO
7 MILES SOUTHEAST OF MARMARTH. MOVEMENT WAS SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BOWMAN...HETTINGER...GLEN ULLIN...MOTT...ELGIN...SELFRIDGE...
AMIDON...NEW SALEM...NEW ENGLAND...CARSON...SCRANTON...FLASHER...
NEW LEIPZIG...RHAME...REEDER...REGENT...MARMARTH...ALMONT...
GOLVA AND HAYNES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4676 10402 4687 10123 4595 10060 4595 10404
TIME...MOT...LOC 1908Z 325DEG 26KT 4651 10157 4620 10386

JONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:09 AM MDTSpecial Weather StatementBISHettinger51 min
Jun 29, 4:58 AM MDTSpecial Weather StatementBISAdams47 min
Jun 29, 6:42 AM MDTSpecial Weather StatementBISMercer33 min
Jun 29, 11:43 AM MDTSpecial Weather StatementBISStark32 min
Jun 29, 12:19 PM MDTSpecial Weather StatementBISHettinger, Stark41 min
Jun 29, 12:24 PM MDTSpecial Weather StatementBISSlope51 min
Jun 29, 2:11 PM MDTSpecial Weather StatementBISMorton49 min
Jun 29, 3:12 PM MDTSpecial Weather StatementBISMorton33 min
Jun 29, 3:53 PM MDTSpecial Weather StatementBISBurleigh52 min
Jun 29, 4:50 PM MDTSpecial Weather StatementBISBottineau, Burke, McHenry, Mountrail, Pierce, Renville and 2 more40 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.